Translator Disclaimer
February 2009 Lasso-type recovery of sparse representations for high-dimensional data
Nicolai Meinshausen, Bin Yu
Ann. Statist. 37(1): 246-270 (February 2009). DOI: 10.1214/07-AOS582

Abstract

The Lasso is an attractive technique for regularization and variable selection for high-dimensional data, where the number of predictor variables pn is potentially much larger than the number of samples n. However, it was recently discovered that the sparsity pattern of the Lasso estimator can only be asymptotically identical to the true sparsity pattern if the design matrix satisfies the so-called irrepresentable condition. The latter condition can easily be violated in the presence of highly correlated variables.

Here we examine the behavior of the Lasso estimators if the irrepresentable condition is relaxed. Even though the Lasso cannot recover the correct sparsity pattern, we show that the estimator is still consistent in the 2-norm sense for fixed designs under conditions on (a) the number sn of nonzero components of the vector βn and (b) the minimal singular values of design matrices that are induced by selecting small subsets of variables. Furthermore, a rate of convergence result is obtained on the 2 error with an appropriate choice of the smoothing parameter. The rate is shown to be optimal under the condition of bounded maximal and minimal sparse eigenvalues. Our results imply that, with high probability, all important variables are selected. The set of selected variables is a meaningful reduction on the original set of variables. Finally, our results are illustrated with the detection of closely adjacent frequencies, a problem encountered in astrophysics.

Citation

Download Citation

Nicolai Meinshausen. Bin Yu. "Lasso-type recovery of sparse representations for high-dimensional data." Ann. Statist. 37 (1) 246 - 270, February 2009. https://doi.org/10.1214/07-AOS582

Information

Published: February 2009
First available in Project Euclid: 16 January 2009

zbMATH: 1155.62050
MathSciNet: MR2488351
Digital Object Identifier: 10.1214/07-AOS582

Subjects:
Primary: 62J07
Secondary: 62F07

Rights: Copyright © 2009 Institute of Mathematical Statistics

JOURNAL ARTICLE
25 PAGES


SHARE
Vol.37 • No. 1 • February 2009
Back to Top